Multiple Sclerosis Resource Centre

Welcome to the Multiple Sclerosis Resource Centre. This website is intended for international healthcare professionals with an interest in Multiple Sclerosis. By clicking the link below you are declaring and confirming that you are a healthcare professional

You are here

NMDA Receptor Encephalitis in an MS patient on Fingolimod

Popularity:

Introduction and objectives

N-methyl-D-aspartate (NMDA) receptor Ab encephalitis is a rare autoimmune condition that is often paraneoplastic, though may occur idiopathically. Clinical features of NMDA receptor encephalitis include psychiatric symptoms, cognitive impairment, seizures, autonomic dysfunction and movement disorders. Fingolimod is a sphingosine 1-phosphate receptor antagonist which binds to S1P receptors on lymphocytes, thus preventing lymphocyte egress from lymph nodes into peripheral circulation. To date, only one case of characteristic NMDA receptor encephalitis in a patient with MS has been reported. Our objective is to present a case of NMDA encephalitis in a patient with multiple sclerosis while on fingolimod. 

Case presentation

The patient initially presented in July 2012, at the age of 50 years old for episodes of dragging of left lower extremity and gait unsteadiness. By November 2012, a work-up was done which showed imaging that was highly characteristic for MS [see image below] and CSF analysis revealed OCBs. By April 2013, disease modifying therapy was initiated with fingolimod and she remained clinically stable though with progressive cognitive decline. In February 2015, the patient presented with subacute worsening of gait, fluctuating attention with visual hallucinations, along with nausea/vomiting, abnormal sense of smell and intermittent tinnitus for three weeks; received course of IV methyprednisolone. In March 2015, she had a generalized tonic-clonic seizure which required hospitalization. 

Clinical presentation

The patient was admitted for EEG monitoring, seizure management and additional workup. The initial neurologic exam at time of presentation in Mach 2015 revealed mild cognitive impairment with motor exam notable for spasticity in bilateral lower extremities, with diffuse hyperreflexia and upgoing toes bilaterally, clumsy rapidly alternating movements which was worse on the right than the left, dysmetria on bilateral heel to shin, decreased sensory vibration in bilateral lower extremities and unsteady gait requiring walker

Imaging

Imaging with MRI brain with and without contrast revealed bilateral medial temporal lobe T2 hyper-intensities with enhancement [see figure].

Laboratory studies

The initial laboratory studies notable for serum lymphocyte count 400/uL. Evaluation of cerebrospinal fluid revealed WBC 36/uL, RBC 14/uL, protein 87mg/dL and glucose 53mg/dL with negative infectious panel for viral encephalitis, elevated MBP, 4 OCBs and elevated CSF IgG. Serum NMDA initially checked at presentation was negative. NMDA receptor Ab titer in CSF was 1:10 and she was started on IV steroids.  

Electrophysiology

EEG showed frequent bilateral temporal sharp waves and lateralized periodic discharges superimposed on slowing with subclinical left temporal seizures [see figure]

Diagnosis

NMDA Receptor Ab Encephalitis 

Initial treatment

After NMDA Ab in CSF was noted to be 1:10, patient underwent additional course of IVMP and subsequently received a course of intravenous immunoglobulin. NMDA receptor Ab rechecked in CSF at 3 week interval, after therapy, and was found to have increased to a titer 1:40. She underwent treatment with four courses of Rituximab without improvement in her clinical status; persistent electrical status epilepticus on EEG despite administration of several anti-epileptic drugs. Body imaging revealed no evidence of systemic malignancy, though uterine imaging suggested evidence of right adnexal prominence and pelvic ultrasound showed a 2cm uterine fibroid with adnexal calcifications [see figure]. The patient underwent oopherectomy without evidence of teratoma on tissue evaluation. The patient’s seizures proved intractable, she remained comatose and was transferred to hospice care where she died three months after the presentation of her encephalitis. 

Outstanding questions

This case contributes to a limited body of data suggesting a relationship between demyelinating disease and NMDA receptor encephalitis. Although reports of MS patients with NMDA encephalitis are rare, some evidence supports an overlap between NMDA encephalitis and demyelinating syndromes, including NMO and optic neuritis. The literature has shown that a proportion of patients with NMDA receptor encephalitis have evidence of concurrent extensive demyelination on MRI. Additionally, NMDA receptor encephalitis has been found to co-occur with NMO spectrum disorders, both with and without aquaporin-4 antibodies. The role of fingolimod is additionally of interest in this case as this antibody-mediated disease developed despite lymphocyte sequestration, It is interesting to consider whether the patient’s known diagnosis of MS delayed the evaluation for concomitant neurologic disease (NMDA receptor Ab encephalitis), or if treatment with IVMP for presumed MS exacerbation possibly delayed progression of her concomitant NMDA encephalitis

More patient cases by Elina Zakin

There are no additional patient cases available for this author.

Latest comments by Elina Zakin

There are no comments available for this author.

Comments

What was the ALC or absolute lymphocyte count ? Did the patient have PERSISTENT ALC counts below 500 cells ? If yes, how long were these low counts observed for ? It is probable that IVMP delayed the dx of concomitant NMDA encephalitis. It is also unexplained as to why the serum NMDA receptor Ab was negative.